As a result of the opioid crisis in Delaware and other areas of the United States, rates of opioid abuse and overdoses have skyrocketed, but prescription drug abuse isn’t the only problem.
Many people have begun to abuse over-the-counter medications in an attempt to experience a high and other symptoms like hallucinations. One particular medication, diphenhydramine, has kicked up quite a storm. It has become one of the most commonly abused over-the-counter medications in the world. Still, the prospect of diphenhydramine addiction looms amongst those who abuse the drug. This raises the question, “Can you get addicted to diphenhydramine?” Our Delaware drug rehab has your answers.
What Is Diphenhydramine?
Diphenhydramine is the main ingredient in Benadryl, which is an antihistamine that is used to treat pain and itching caused by insect bites, cuts, poison ivy, and poison oak. It can also treat symptoms of hay fever, allergies, and cold symptoms. Diphenhydramine works by targeting histamine H1 receptors, reducing allergy symptoms (hence the term “antihistamine”). Histamine is a chemical in the body that protects the immune system from allergens. An allergic reaction occurs when the body releases a large number of histamines. Half the amount of diphenhydramine drains from the body between 6 to 12 hours, while the remainder of the drug can stay in your system for up to two days. The drug is also utilized for its sedative effects. Because it can induce drowsiness in users, it is also advertised as a temporary sleep aid.
Can Diphenhydramine Be Habit Forming?
Yes, it can be. In addition to alleviating allergy symptoms, it’s also known for causing elevated energy and mild euphoria in its users. As a result, many people have begun abusing diphenhydramine. Because it’s an over-the-counter medication, almost anyone is able to purchase it. While some states make it illegal for people under the age of 18 to purchase Benadryl and other over-the-counter medications containing diphenhydramine, cases of abuse and even addiction have been reported.
Is It Bad to Take Diphenhydramine Every Night?
Using the nighttime sleep aid diphenhydramine on a nightly basis may have risks and drawbacks. It may not be a good idea to use it frequently as a sleep aid, even if it can make you tired and assist you in falling asleep. One problem is the development of tolerance over time. If you use diphenhydramine for a long time and your body gets used to its effects, it can lose part of its effectiveness as a sleep aid. Greater doses might be needed to provide the same sleep-inducing effects, which could increase the risk of side effects. Diphenhydramine is not a long-term solution for underlying sleep issues. Simply relying on this medication can prevent you from identifying and treating the root causes of your sleep problems, which could lead to chronic sleep problems.
It's possible that taking it every night will make these negative effects more likely to occur. Diphenhydramine and other anticholinergic drugs used over an extended period of time have also been related to an increased risk of dementia and cognitive impairment, especially in older persons. As a result, it's crucial to get medical advice before using diphenhydramine or any other prescription as a regular sleep aid. They can offer you individualized guidance, consider other sleep-improvement techniques, and assist in identifying any potential underlying health conditions that may be causing your sleep disorders.
The Diphenhydramine Withdrawal Timeline
Diphenhydramine withdrawal is a real danger. Like many drugs with sedative effects, diphenhydramine's withdrawal period might change based on the individual's dosage, frequency of usage, and general health. Diphenhydramine users who decide to stop using the drug may experience withdrawal symptoms while their bodies become used to life without the drug. Diphenhydramine withdrawal is frequently characterized by a number of symptoms, most of which are linked to the sedative properties of the drug.
When stopping diphenhydramine for the first time, some people may become more agitated, restless, and have trouble falling asleep. Rebound insomnia is the term used to describe these symptoms when the sleep disorder that the medicine was treating momentarily returns as the body adjusts.
Additionally, as the sedative effects of diphenhydramine wear off throughout the day, people might experience more alertness and less drowsiness. As the body returns to regular sleep patterns over the course of the next weeks, these first withdrawal symptoms usually peak within the first week and then gradually fade away. It's crucial to remember that while these withdrawal symptoms can be unpleasant, they are often just short-lived and should subside as the body becomes used to life without the medicine.
At Banyan Treatment Centers, we offer a medical detox in Delaware that can help a person with a diphenhydramine addiction wean off this drug and treat their withdrawal symptoms.
Diphenhydramine Addiction Symptoms
Even though many people believe over-the-counter medications aren’t addictive, you can become addicted to diphenhydramine. In fact, diphenhydramine addiction has become a growing concern. While there isn’t as much research on diphenhydramine addiction as there is on cocaine or meth dependency, it’s still a real problem. Much of the confusion behind diphenhydramine abuse is that people believe it’s safe because they can just go to the store and buy it on their own; however, diphenhydramine addiction has become a problem for many people who have relied on Benadryl for sleep or to treat their allergy symptoms.
Like any other dependency, diphenhydramine dependency occurs when the person is psychologically dependent on it. The person cannot function or carry out their day without using diphenhydramine. This often begins with regular use of normal doses. Especially for those who use Benadryl to sleep, they may develop a tolerance to their usual dose and may require more of it to experience the same effects. Over time, this pattern of behavior becomes diphenhydramine abuse, which leads to addiction.
Because so many people have Benadryl in their medicine cabinets, it’s important to know what the symptoms of diphenhydramine abuse are, including:
- Increased heart rate
- Low blood pressure
- Dry mouth, which can cause dental issues
- Vision problems
- Impaired memory
- Ringing or buzzing in the ears
- Difficulties urinating
- Liver damage
Without addiction treatment, diphenhydramine abuse can land you in the hospital. If you or someone you know takes diphenhydramine and has these symptoms, get help right away.
At Banyan’s Milford, Delaware rehab center, we offer different levels of care to help everyone who walks through our doors recover from their substance abuse disorders. Call us today at 888-280-4763 for more information.